Print this page    •   Back to Web version of article

Constipation
Part of The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects

2007


What Is It?

Constipation is the opposite of diarrhea: It's when you're unable, or have an unusually hard time, having a proper bowel movement. Normally, adults have between three and 21 bowel movements per week. Over the short term, constipation is bad enough: It can also be uncomfortable and painful. But the longer you have it, the more dangerous it can become.


What Causes It?

HIV meds.
Although it's a pretty uncommon side effect, each of the following HIV meds have been known to cause constipation, but in less than 7% of people:

Other medications.
These can include heartburn meds that contain calcium or aluminum, as well as prescription meds for pain or depression.

Diet.
Diets that are low in fiber, which often means a lack of fruit, vegetables or whole grains, can cause constipation. Fiber softens up your stool, allowing it to pass more easily out of your body.

Lack of liquids.
Drinking liquids helps to soften up stool. Try to drink at least eight glasses of water a day.

Other triggers.
Such as depression, pregnancy, irritable bowel syndrome, inflammatory bowel disease, some cancers and intestinal disorders. Many of these problems have other symptoms as well; this is why, if you have constipation, you should pay attention to everything you're feeling and talk to your doctor about it.


How to Treat Constipation

Tip: "Whole Wheat" Can Be Deceiving

You might think that eating bread or cereal that is labeled as "whole wheat" may be enough to ensure you get all the fiber you need, but read those ingredients closely. Many bread and cereal makers use what's called "enriched" wheat flour, which adds vitamins, but strips out all of the grains that can really get those gears going in your stomach. Want a great source of fiber? Eat foods that have "whole grains" in them, not just "enriched" wheat.

Add more fiber to your diet.
This means eating more fruits and vegetables, as well as whole-grain foods. Bananas, raisins, grapes and bran cereals are particularly helpful ways to increase fiber content in your diet.When a high-fiber diet isn't possible, take a fiber supplement instead, such as Metamucil -- the name brand or generic version. Brand or fiber tablets with extra water are another reasonable way to increase fiber content.

Laxatives.
Just like fiber supplements, these can be bought at any drugstore. Correctol and Ex-Lax are two examples. These should only be taken if your constipation is severe, though; if it's relatively minor, a laxative could cause pretty bad diarrhea. You generally don't have to worry about drug interactions if you're taking laxatives along with HIV meds; however, chronic laxative use can be harmful to normal bowel function.

Switch medications.
If medications -- HIV or otherwise -- are to blame for your constipation, and it goes on for months, your doctor may recommend switching to another drug(s).

Enemas.
This is a more drastic measure. There are different types of enemas, but they all clean out your colon and "flush out" any stool that may be stuck in there. Use of enemas should be done infrequently if at all and it's best to discuss this with your HIV specialist or primary care doctor.


Previous | Next
Table of Contents

Copyright © 2007 Body Health Resources Foundation. All rights reserved.




This article was provided by Body Health Resources Foundation. It is a part of the publication The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art13144.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.